Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Omaha, NE

April 16, 2004Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 16, 2004, 6:58 PM CDT for Monona County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2004, 6:58 PM CDT (23:58 UTC)
Expired
Apr 16, 2004, 7:45 PM CDT
In force
47 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Monona County, IA

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:30 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 16, 2:30 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT FRI APR 16 2004

.DISCUSSION...
THE MAIN CONCERNS IN THE SHORT TERM WILL BE POTENTIAL FOR
THUNDERSTORMS AND TEMPERATURES AS SURFACE BOUDRY WIGGLES BACK AND
FORTH ACROSS THE CWA THROUGH SUNDAY.

MORNING UA ANALYSIS CONTINUED TO SHOW LIMITED MOISTURE ACROSS THE
PLAINS REGION WITH A POCKET OF 6-8C 850 DEW POINTS ACROSS PARTS OF
OK AND AR EXTENDING INTO SERN MO AND SRN IL. 18Z SURFACE ANALYSIS
HAD COLD FRONT ACROSS NERN NEBRASKA INTO SOUTH CENTRAL NEBRASKA WITH
SHARP MOISTURE DISCONTINUITY OUT AHEAD OF IT ACROSS SERN NEBRASKA.
TONGUE OF 60 OR BETTER DEW POINTS EXTEND AS FAR NORTH AS SOUTH
CENTRAL IOWA. MODELS CONTINUE TO INDICATE MAIN AREA OF PRECIP NE OF
THE AREA TONIGHT WHERE BETTER CONVERGENCE AND MOISTURE IN PLACE.
HAVE ADDED SOME SLGT POPS FOR THIS EVENING ALONG NERN CWA BORDER
AREA NEAR SWRN EDGE OF INDICATED QPF. SURFACE BOUDRY CONTINUES TO
LINGER ACROSS THE AREA ON SATURDAY WITH MODELS LIFTING IT NORTH AS A
WARM FRONT IN THE AFTERNOON. HAVE TRENDED TEMPS UP ACROSS THE SOUTH
ON SATURDAY BASED ON EXPECTED MOVEMENT OF THE WARM FRONT. BOTH ETA
AND GFS ALSO BRING SOME BETTER MOISTURE NORTH DURING THE AFTERNOON
SO CHANCES OF STORMS ON THE INCREASE FOR SATURDAY NIGHT AS SHORT WAVE
LIFTS OUT OF THE SOUTHERN PLAINS AND LAPSE REMAIN RATHER STEEP.
CONTINUED CHANCE OF MORE STORMS SUNDAY AFTERNOON AND SUNDAY EVENING
AS MAIN WAVE MOVES INTO THE NORTHERN PLAINS AND COLD FRONT SWEEPS
ACROSS THE AREA. GOOD HEATING POTENTIAL AGAIN ON SUNDAY AHEAD OF THE
FRONT AND TRENDED TOWARD THE WARMER MET FOR HIGH TEMPERATURES.

LITTLE CHANGE TO THE EXTENDED FORECAST WITH DRIER AND COOLER
CONDITIONS ON MONDAY BEHIND THE FRONT AS IT DROPS INTO THE SOUTHERN
PLAINS AND STALLS OUT. WEAK WAVE INDICATED FOR TUESDAY MAY BRING
ANOTHER CHANCE OF RAIN BUT MORE VIGOROUS TROF DVELOPMENT OVER THE
CENTRAL U.S. MID TO LATE WEEK WITH TREND TOWARD HPC GUIDANCE.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

FOBERT
Hazardous weather outlook, Apr 16, 5:55 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 PM CDT FRI APR 16 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
555 PM CDT FRI APR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THROUGH THIS
EVENING GENERALLY NORTH OF A COLUMBUS TO FREMONT...OMAHA AND OAKLAND
IOWA LINE.  THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER
NORTHEAST NEBRASKA WILL THRIVE ON HIGH INSTABILITY THIS EVENING.
DRY LOW LEVEL AIR AND WARM TEMPERATURES WILL PRODUCE AN ENVIRONMENT
CONDUCIVE FOR DAMAGING WINDS.  THE THUNDERSTORMS SHOULD DIE OFF
WITH SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY...AND
AGAIN TUESDAY THROUGH THURSDAY.

A WARM FRONT WILL SET UP ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA
LATE SATURDAY AFTERNOON.  UNSTABLE AIR WILL SURGE NORTH AND
INTERACT WITH THE WARM FRONT TO PRODUCE THE THREAT FOR SEVERE
WEATHER.  THOUGH DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
THREATS...ISOLATED TORNADOES ARE ALSO POSSIBLE NEAR THE WARM FRONT.

THE FRONT WILL REMAIN IN PLACE ON SUNDAY...AND WILL INTERACT WITH A
UPPER LEVEL STORM SYSTEM MOVING INTO THE PLAINS.  AGAIN VERY
UNSTABLE AIR WILL EXIST OVER THE OUTLOOK AREA SETTING THE STAGE FOR
SEVERE THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING.

THE NEXT POTENT WEATHER SYSTEM IS EXPECTED TO MOVE INTO THE
PLAINS WEDNESDAY OR THURSDAY.  THUNDERSTORMS ASSOCIATED WITH THIS
SYSTEM COULD FIRE AS EARLY AS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVITY MAY BE NEEDED THIS EVENING OVER NORTHEAST
NEBRASKA AND WESTERN IOWA...GENERALLY NORTH OF A COLUMBUS TO
FREMONT TO OAKLAND IOWA LINE.

DERGAN

In the hours before

Local storm report, Apr 16, 6:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
625 PM CDT FRI APR 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             MOORHEAD                41.92N 95.85W
04/16/2004  0.88 INCH        MONONA             IA   TRAINED SPOTTER

&&

KING

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 6:12 PM CDTSevere Thunderstorm WarningOAXMonona48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.